Can I get low blood sugar levels when taking metformin?

Advertisement
Advertisement
Metformin is prescribed for people with type 2 diabetes and has the effect of lowering blood glucose levels.

Although metformin doesn’t cause hypoglycemia by itself, if combined with other medications, vigorous exercise or too little food, it can make your blood glucose drop too low.

Since low blood glucose can be dangerous, make sure that you and your family know the symptoms. These include feeling shaky, sweaty, hungry, and irritable. If you have these symptoms, take some quick-acting sugar. Good sources are three or four glucose tablets, a half-cup of fruit juice or regular soda, or a tablespoon of honey or sugar.
You can develop low blood sugar (also known as hypoglycemia) while you are taking metformin (Glucophage, Fortamet) -- a drug used to control blood sugar levels in people with type 2 diabetes. Symptoms of hypoglycemia can include:
  • dizziness or lightheadedness
  • weakness
  • shakiness
  • sweating
  • headache
  • pale skin
  • clumsiness
  • irritability

Let your healthcare provider know if you have any of these symptoms of low blood sugar while taking metformin. Your doctor or diabetes educator will give you tips for what to do -- such as eating a food or drinking a beverage that contains sugar (hard candy or orange juice, for example).

Continue Learning about Metformin

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.